Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 8, 2002, 5:31 PM CDT for Page County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2002, 5:31 PM CDT (22:31 UTC)
- Expired
- May 8, 2002, 6:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Page County, IA
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -424 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 082231 SVROMA IAC145-082300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 530 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 600 PM CDT * AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES SOUTH OF COIN...OR ABOUT 36 MILES NORTHEAST OF FALLS CITY...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... COLLEGE SPRINGS...SHAMBAUGH...YORKTOWN CLARINDA...HEPBURN IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES. LAT...LON 4077 9529 4058 9524 4059 9493 4091 9495 MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:05 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 8, 4:05 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 405 PM CDT WED MAY 8 2002 DUE TO PROBLEMS WITH GRIDDED FCST...PLEASE REFER TO PREVIOUS DISCUSSION. SMITH ... 300 AM CDT WED MAY 8 2002 TEMPERATURES AND PRECIP CHANCES MAIN CHALLENGE TODAY WITH SHARP GRADIENTS IN PLACE ACROSS FORECAST AREA. 06Z SURFACE ANALYSIS SHOWED SEVERAL BOUNDRIES OVER THE REGION WITH AREAS OF LOW PRESSURE ALONG COLD FRONT FROM NORTH CENTRAL KANSAS INTO SERN COLORADO. CWA WAS BETWEEN CONVECTIVE CLUSTERS WITH NORTHERN COMPLEX ACROSS SOUTHERN MINNESOTA AND SOUTHERN COMPLEX FROM EASTERN KANSAS INTO SOUTHERN MISSOURI. KANSAS/MISSOURI CONVECTION HAD SET UP A BOUNDRY FROM KS/OK BORDER INTO NORTHERN AR WITH IR LOOP SHOWING A GENERAL EASTWARD MOVEMENT OF KANSAS CONVECTION. SOME CLEARING ON BACKSIDE OF CIRRUS SHIELD OVER ERN NEBRASKA AT 07Z. MAIN QUESTION FOR TODAY IS HOW MUCH HEATING WILL TAKE PLACE AHEAD OF STRONG COLD FRONT WHICH ALL MODELS MOVE ACROSS THE CWA DURING THE DAY. WILL KEEP BEST POPS IN SERN AREAS MAINLY FOR THE AFTERNOON WITH LOW POPS IN THE NERN CWA AS COLD AVECTION ALREADY IN PLACE THERE BY 18Z. FAR SERN CORNER OF NE MAY SEE SOME LINGERING CONVECTION EARLY THIS EVENING BUT SHOULD MOVE OFF QUICKLY AS STRONG DRYING MOVES IN BEHIND THE FRONT. PRETTY MUCH KEPT FORECAST AS IS FOR THURSDAY AND FRIDAY BUT LOWERED HIGH TEMPS IN THE SAT-MON PERIOD AS LATEST AVN SHOWS MUCH COOLER CONDITIONS DURING THAT TIME WITH ECMWF ALSO SHOWING SIMILAR TREND. IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. FOBERT
In the hours before
Special weather statement, May 8, 1:00 PM CDT, 4 hours 31 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-082300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 100 PM CDT WED MAY 8 2002 STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON IN EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A VIGOROUS COLD FRONT WILL BE MOVING SOUTHEAST ACROSS THE AREA LATER THIS AFTERNOON AND TONIGHT. ABUNDANT LOW LEVEL MOISTURE WILL BE LIFTED ALONG THIS COLD FRONT AND HELP PRODUCE SOME STRONG AND SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). SMITH
Special weather statement, May 8, 4:35 PM CDT, 56 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-090200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 435 PM CDT WED MAY 8 2002 STORM SPOTTER ACTIVATION IS POSSIBLE UNTIL AROUND 700 PM CDT THIS EVENING IN EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THIS AREA IS MAINLY ALONG AND EAST OF A LINE FROM AVOCA AND SIDNEY IOWA TO DUBOIS NEBRASKA. A VIGOROUS COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THIS AREA INTO EARLY EVENING. THIS FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE THE RISK OF THUNDERSTORMS. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.